Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS Dodge City, KS

May 22, 2014Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2014, 6:13 PM CDT for Morton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 6:13 PM CDT (23:13 UTC)
Expired
May 22, 2014, 7:15 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 186 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:15 PM CDTTSTM WND GST 606 Nne Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS53 KDDC 222313
SVRDDC
KSC129-230015-
/O.NEW.KDDC.SV.W.0040.140522T2313Z-140523T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 715 PM CDT

* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
  ELKHART...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELKHART...WILBURTON...ROLLA AND RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3707 10205 3731 10205 3736 10204 3737 10160
      3699 10159 3699 10200 3704 10205
TIME...MOT...LOC 2314Z 227DEG 23KT 3703 10209

HAIL...<.75IN
WIND...60MPH

$$

18
1 follow-up statement
324 
WWUS53 KDDC 222347
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU MAY 22 2014

KSC129-230015-
/O.CON.KDDC.SV.W.0040.000000T0000Z-140523T0015Z/
MORTON KS-
647 PM CDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON COUNTY
UNTIL 715 PM CDT...

AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELKHART...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WILBURTON...ROLLA AND RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DODGE
CITY.

&&

LAT...LON 3699 10159 3699 10200 3704 10205 3706 10204
      3731 10205 3736 10204 3737 10160
TIME...MOT...LOC 2347Z 239DEG 21KT 3706 10189

HAIL...<.75IN
WIND...60MPH

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:57 PM CDT, 16 minutes earlier.

Area forecast discussion, May 22, 5:57 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT Thu May 22 2014

...Updated for the aviation discussion...

.SHORT TERM...(This evening through Friday)
ISSUED AT 346 PM CDT THU MAY 22 2014

Tonight:

Main concern is dealing with orographic convection to the west. Afternoon
radar mosaic shows considerable thunderstorm activity across Colorado
and New Mexico. MCS propagation vectors support the eastward translation
of this activity and will eventually reach far SW Kansas by evening.
The HRRR is insistent in generating an MCS with a cold pool. This model
does seem to be - at times- too aggressive with cold pool generation.
Still, enough isentropic lift and moisture advection supports ramping
up the pops this evening. Think the main concern is heavy rainfall as
the 12Z KDDC raob PWAT is between the 75th percentile and the +2SD mark.
This is statistically significant. Bulk shear is far from reaching supercell
archetype. Secondary threat to heavy rainfall is outflow winds, which
could impact far western Kansas along and west of Highway 83. The boundary
layer will become more stable this evening, so that could mitigate any
momentum transfer issues. In addition to convection, have increased
QPF more in line with WPC guidance. Most of the mesoscale models (HRRR/WRF/4
km NAM) all suggest that a good chunk of the region might see 0.50-1.00"
from tonights and tomorrow thunderstorm activity.

Tomorrow:

Have ramped up pops again by afternoon and evening as PWAT remains near
an 1.00" and isentropic lift/warm air advection continues through the
day. Moist adiabatic thermodynamic skew-t/log-p's and also slow MCS
propagation vectors suggest that heavy rainfall is still a threat for
tomorrow. Highest pops will be during the afternoon to 00Z as diurnally
induced instability increases. Again, would not be surprised to see
decent rainfall amounts through 7 pm tomorrow night, as alluded to
above.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 235 PM CDT THU MAY 22 2014

Medium range models indicate a southwest flow aloft prevailing
across the Western High Plains Saturday as a closed off upper level
low shifts slowly eastward across the Four Corners Region.  As the
system approaches, increased divergence aloft downstream of the
trough axis will intensify across the high plains of eastern
Colorado, western Kansas, and the panhandle of Oklahoma, especially
into Saturday evening. Meanwhile, a prevailing low level
south-southeasterly flow will continue to draw additional moisture
into the state with H85 dewpoints nearing 15C. Although the flow
aloft is expected to remain generally weak, GFS/ECMWF model
soundings do show some marginal directional shear along with SBCAPE
values in excess of 1500 J/KG. As H5 vort maxima cycle northeast out
of the trough axis into the high plains, shower and thunderstorm
development is likely with some chance for marginally severe
weather possible. However, a bigger concern may be the potential
for brief periods of heavy rainfall with model soundings also
showing PW values well over one inch.

Similar conditions will exist Sunday as the closed off upper level
low moves across the Rockies into the Western High Plains. However,
a few more thunderstorms may be possible as an upper level jet noses
northward into southwest Kansas Sunday afternoon while a developing
dryline sharpens near the Colorado border. In addition, GFS/ECMWF
model soundings indicate an inverted V profile by Sunday afternoon
with SBCAPE values pushing above 2000 J/KG. Although speed shear
looks a little more favorable than Saturday, directional shear
does not which may limit the strength of any developing storms.
However, the potential for significant rainfall lingers with PW
values remaining fairly high with values near to a little above
one inch. Shower and thunderstorm potential shifts eastward more
into central Kansas Monday as the closed off low pushes further
east into western Kansas. Drier conditions are likely by Wednesday
as weak upper level ridging fills in across the Western High
Plains in wake of the departing upper level low.

Fairly mild temperatures are likely Saturday as a cooler air mass
remains locked in across the Western High Plains The GFS/ECMWF show
H85 temperatures changing little from Friday with the mid teens(C)
across central Kansas to the upper teens(C) out near the Colorado
border. Due to expected increased cloud cover and areas of precip,
look for highs up into the upper 70s(F) to near 80F. Similar
temperatures are likely into Monday before a gradual warming
trend begins by mid week as weak upper level ridging develops
across the Intermountain West.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 552 PM CDT THU MAY 22 2014

There is a large upper level wave moving east through southwestern
Kansas. This will being thunderstorms first to GCK by 02Z, DDC by
04Z and not to HYS until 08-09Z. Cigs with the thunderstorm
passage will be MVFR in the OVC040 range, but winds may gust near
the thunderstorms in the 20g35kt range. The convection will pass
and VFR conditions will return towards 10 to 11Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  79  61  80 /  70  60  60  60
GCK  61  78  60  81 /  70  60  60  60
EHA  59  76  59  80 /  70  40  50  60
LBL  61  76  61  81 /  70  60  60  60
HYS  62  78  62  80 /  40  60  60  50
P28  66  80  64  82 /  40  60  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...JJohnson
AVIATION...Burke
Hazardous weather outlook, May 22, 4:17 AM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT THU MAY 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
417 AM CDT THU MAY 22 2014 /317 AM MDT THU MAY 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON
MAINLY EAST OF HIGHWAY 283. QUARTER SIZE HAIL IS POSSIBLE WITH
ISOLATED STORMS. A BETTER CHANCE FOR GREATER AREAL STORM COVERAGE
EXISTS THIS EVENING WITH THUNDERSTORMS SPREADING EASTWARD INTO
WESTERN KANSAS FROM EASTERN COLORADO. LOCALLY DAMAGING WINDS AND
QUARTER SIZE HAIL ARE POSSIBLE MAINLY WEST OF HIGHWAY 283 DURING
THE EVENING HOURS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES EXIST EACH DAY THROUGH MONDAY. IT IS TOO
EARLY TO ASSESS THE SEVERITY OF THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:07 PM CDTSevere Thunderstorm WarningDDCTrego38 min
May 22, 12:52 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego53 min
May 22, 6:43 PM CDTSpecial Weather StatementDDCHamilton, Stanton47 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.